Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Missed taking zoloft for few days and feeling like almost passing out. Safe remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
My 89 year old father forgot to take his zoloft for 5 days. He feels like he is dying. He can't sleep, can't eat, anxious, confused. I'm not sure how much longer he can take this at his age. He has taken his regular dose for 3 days again now.
Posted Mon, 11 Mar 2013 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 44 minutes later

Thank you for your query.

It appears your father is experiencing withdrawal symptoms from discontinuing zoloft (sertraline).

Patients discontinuing sertraline experience the withdrawal symptoms much earlier than patients on other medications from the same drug group. The reason for this is the short half-life (half the time taken for a substance to be eliminated from the body). Thus, patients on sertraline are advised to slowly and gradually reduce the dosage and get out of the habit of these medications.

The bad news is that, these withdrawal symptoms can last from one to four months in few individuals. The method used to get rid of these withdrawal symptoms is to switch to a drug with a longer half-life (under the supervision of your doctor of course), and then discontinuing from that drug (eg. fluoxetine, citalopram, etc.).

Thus, my advise would be to visit your fathers treating doctor for this change. I hope this information helps. Feel free to write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor